Australian Adverse Drug Reactions Bulletin
Volume 24, Number 2, April 2005
Prepared by the Adverse Drug Reactions Advisory Committee (ADRAC).
ADRAC has received 281 reports of peripheral neuropathy or symptoms consistent with this diagnosis attributed to statins (see Table), and first highlighted this association in 1993.1 Thirteen of the 281 cases were confirmed by nerve conduction studies. Both sensory and mixed sensorimotor peripheral neuropathies were reported. The time to onset ranged from one dose to 4.5 years.
Many patients requiring statin therapy have conditions which predispose them to peripheral neuropathy, particularly diabetes mellitus and chronic renal failure.2 Thus the observation of an association is not necessarily indicative of causation. However, recovery on withdrawal of the statin was noted in approximately half of the ADRAC cases (see Table), including cases where the patient also had diabetes, and some reports describe positive rechallenge. In two cases, symptoms developed after an increase in dose.
Statin-associated peripheral neuropathy may persist for months or years after withdrawal of the statin.2,3 In two ADRAC cases of persistent peripheral neuropathy, motor and sensory conduction tests showed minimal recovery 4 and 12 months, respectively, after discontinuation of simvastatin, despite clinical improvement.3 A further 21 cases had not recovered at the time of reporting, between one and eight months after discontinuation of the statin. In two other reports, the problem was persisting after 3 and 5 years, respectively.
The incidence of statin-induced peripheral neuropathy appears to be low. A study, which excluded patients with predisposing disease, attributed 4.5 cases per 10,000 person-years to statin use.4
Consideration should be given to drug withdrawal if patients taking a statin develop sensory or motor disturbances.
1. Paraesthesia and neuropathy with hypolipidaemic agents. Aust Adv Drug Reactions Bull 1993; 12:2
2. Chong PH, Boskovich A, Stevkovic N, Bartt RE. Statin-associated peripheral neuropathy: review of the literature. Pharmacotherapy 2004;24:1194-1203
3. Phan T, McLeod JG, Pollard JD, Peiris O, Rohan A, Halperm J-P. Peripheral neuropathy associated with simvastatin. J Neurol Neurosurg Psychiatry 1995;58:625-8.
4. Gaist D, Jeppesen U, Andersen M, Garcia Rodriguez LA, et al. Statins and risk of polyneuropathy: a case-control study. Neurology 2002;58:1333-7.
© 1998-2014 by The Hormone Shop, LLC.
This Site does not endorse any product advertised on
Disclaimer: The Hormone Shop LLC assumes no liability, whether under a theory of contract, tort, negligence, product liability or otherwise. In no event shall The Hormone Shop LLC be liable for any direct or indirect, consequential, incidental, special, punitive or exemplary damages, or for any loss incurred due to results or comments that are reported or the use of collection materials that are supplied, or any prescriptions regardless of whether The Hormone Shop LLC knew or should have known of the possibility of such damages. Furthermore, in no event shall The Hormone Shop LLC's total cumulative liability exceed The Hormone Shop LLC's net profit on any specific product, sample or consultation giving rise to the liability. The Hormone Shop LLC specifically assumes no liability incurred by any 3rd party associate and if you are reading this web site in a language other that English it has been machine translated by SYSTRAN who strives to achieve the highest possible accuracy, however no automated translation is perfect nor is it intended to replace human translators. Users should note that the quality of the source text significantly affects the translations and The Hormone Shop LLC assumes no liability for incorrect or misleading translations. The questions and comments appearing in the "Discussion Group Forum" are strictly from unknown or unidentified sources and the reader/participant should be aware that credentials from any source are completely lacking and should be questioned. The Hormone Shop LLC specifically assumes no liability for any comment or advice appearing in the "Discussion Forum".
Notice: This information on anti-aging
provided for educational and nutritional purposes. Any medical procedures,
dietary changes or the use of dietary supplements discussed herein should only
be undertaken on the advice of a qualified medical doctor. Although listed and
sold as dietary supplements these are not innocuous, inert substances; rather they can and
do affect vital systems within the human body and it is for this reason that you
are urged to find a medical doctor who will work with you in monitoring and
maintaining your well being.